AKI vs lab error: pitfalls in creatinine measurement

    NextPrevious

    AKI vs lab error: pitfalls in creatinine measurement

    The Jaffe reaction, named for 19th century German biochemist Max Jaffe, is a colorometric assay used by most every clinical lab to measure creatinine. In an alkaline medium, creatinine reacts with picric acid to form a red colored compound; the amount of color change is proportional to the level of creatinine. Increases in creatinine make the final solution more red, but a number of other endogenously produced molecules interfere with the assay and make the color of the solution more red.

    Ketones. Ever notice an unusually large number of DKA patients with AKI’s? Both acetone and acetoacetate falsely elevate lab measurement of serum creatinine.

    Cephalosporins. Many are chromogens which falsely increase the redness of the Jaffe reaction, and result  in falsely elevated serum creatinine values

    Intralipid. This is not news. Lab values in patients after intralipid administration are notoriously unreliable. Serum creatinine values are falsely lower during severe lipemia.

    References:

    Calmarza, Pilar, and José Cordero. “Lipemia interferences in routine clinical biochemical tests.” Biochemia medica: Biochemia medica 21.2 (2011): 160-166.

    Samra, Manpreet, and Antoine C. Abcar. “False estimates of elevated creatinine.” The Permanente Journal 16.2 (2012): 51.

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious